Illinois, 2006

Hail and Damaging Wind in Illinois, April 16, 2006

April 16, 2006 · NWS DVN · 6 events in 3 counties and zones

Scattered thunderstorms developed in a semi-moist atmosphere that was north of a warm front from central Iowa to central Illinois. The severe storms were mainly of the pulse variety producing hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms developed in a semi-moist atmosphere that was north of a warm front from central Iowa to central Illinois. The severe storms were mainly of the pulse variety producing hail. Additional rounds of storms developed in the late morning and early afternoon as low pressure moved east along the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 16, 2:20 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 16, 2:20 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT SUN APR 16 2006

.SYNOPSIS...
CLOSED LOW SYSTEM LOCATED AT 2 AM NEAR OMAHA MOVING EAST TO EAST
SOUTHEAST AT 20 TO 25 MPH. RATE OF MOVEMENT OF SYSTEM AS OFTEN OCCURS
IS A BIT SLOWER THAN EARLIER PROGGED AND RECENT TRENDS SUGGEST SFC
LOW TO PASS NEAR BRL OR EOK ABOUT 21Z.  THIS SLOWER PACE WILL
INCREASE SEVERE POTENTIAL PM FOR SOUTH 1/3 TO 1/2 OF AREA.  POSITION
OF DEFORMATION ZONE AND TRACK SUPPORTS WIDESPREAD MODERATE TO HEAVY
RAIN AMOUNTS 50 MILES EITHER SIDE OF I-80 CORRIDOR...JUST NORTH OF
HIGHEST SEVERE THREAT WITH HEAVY RAIN POTENTIAL SOUTH AS WELL WITH
SUPERCELLS. PRESSURE FALLS AND RADAR TRENDS SUPPORT REDEVELOPMENT OF
STORMS TO WEST NEXT 2 TO 4 HOURS TO MOVE BACK INTO FORECAST AREA BY
MID TO LATE MORNING AND THEN STRONG DEVELOPMENT BY EARLY PM WITH
HEATING.

&&

.DISCUSSION...
TODAY AND TONIGHT...ANOTHER SEVERE EPISODE TO AFFECT AREA LATER THIS
AFTERNOON POSSIBLY INTO EARLY EVENING HOURS FOR SOUTH 1/3 TO 1/2 OF
FORECAST AREA ALONG WITH LOCALLY HEAVY TO VERY HEAVY RAINS.  NOWCAST
TOOLS DESCRIBED ABOVE REASON FOR BREAK IN STORMS AND THUS ONLY CHANCE
TO SLIGHT CHANCE POPS TIL 16Z ALONG AND SOUTH OF HIGHWAY 30.  THEN
NEXT LOBE OF ENERGY MOVES IN AND RAISED TO CATEGORICAL OR LIKELY AS
STORMS MOVE BACK IN OR REDEVELOP. SHARP GRADIENT FOR SEVERE TO JUST
PERIODS OF RAIN WITH AREAS ALONG HIGHWAY 30 TO I-80 TO SEE STORMS
WITH POSSIBLY SOME LARGE HAIL AND EVEN STRONG AND GUSTY WINDS OF 40
TO 50 MPH...ESPECIALLY NEAR ALONG I-80 CORRIDOR.  MAINLY A COLD RAIN
AND SOME EMBEDDED THUNDER NORTH OF HIGHWAY 30 UP TO HIGHWAY 20. ALONG
AND SOUTH OF HIGHWAY 34 APPEAR MOST FAVORED FOR SEVERE WEATHER WHICH
MAY BE QUITE SIGNIFICANT OF MODERATE SCOPE AND INTENSITY IF GET DRY
SLOTED AS SUGGESTED AND AREA HEATS INTO UPPER 70S WHICH IS PROGGED.
THESE LOCATIONS WOULD SEE A FEW LOW TOP SUPERCELLS WITH LARGE HAIL UP
TO AND IN EXCESS OF GOLF-BALL AND POSSIBLE EVEN TO BASEBALL SIZE IN
FAR SE SECTIONS BY LATE PM. DAMAGING WINDS ALSO A CONCERN OF 60 PLUS
MPH AND ISOLATED TORNADOES ALONG OCCLUSION WHICH WOULD BE ALONG AND
ESPECIALLY SOUTH OF HIGHWAY 34 BY MID TO LATE PM. THIS IS A HIGHLY
NON-LINEAR SITUATION SO HEATING IS CRITICAL...MORE THERE IS...THE
MORE INTENSE THE CONVECTION TO FIRE SOUTH AND EAST SECTIONS THIS
AFTERNOON.  WILL EMPHASIZE CONCERNS IN UPDATED HAZARDOUS WEATHER OR
HWO PRODUCT.  THE RECENT REGIME OUR AREA HAS BEEN IN PAST COUPLE OF
MONTHS ANOTHER NOTEWORTHY SEVERE EVENT IS PLAUSIBLE. HEAVY TO VERY
INTENSE RAINFALL RATES OF UP TO AN IN EXCESS OF TWO INCHES AN HOUR
AND EVENT TOTALS OF ONE TO TWO INCHES MANY LOCATIONS ALSO WILL CAUSE
SOME WATER PROBLEMS.  LOCAL CALCULATIONS OF UPPER 70 TEMPS AND LOWER
60 DEWPOINTS SOUTH SECTIONS YIELD CAPE AOA 1500 J/KG WITH ENOUGH SCL
SHEAR AND INSTABILITY FOR BRIEF TORNADOES AND SOME DAMAGING WIND OF
60 MPH OR MORE ALONG WITH LARGE HAIL.  WITH SLOWER SYSTEM LINGERING
RAIN MANY LOCATIONS INTO EVENING HOURS AS LOW MOVES SOUTHEAST OF AREA
AND CLOUDS REMAIN. GUSTY WINDS UP TO 30 MPH MOST LOCATIONS TODAY IN
NORTH 1/2 AND ALL AREA THIS EVENING.  WENT ON HIGH SIDE FOR MIN TEMPS
TONIGHT DUE TO CLOUDS AND WINDS FOR MIXING BY AT LEAST A CATEGORY.

MONDAY AND TUESDAY...SOME CLEARING AND TRIMMED TEMPS A CATEGORY MANY
PERIODS AND LOCATIONS WITH FRESH EAST TO NORTHEAST WINDS AS GREAT
LAKES HIGH MOVES SOUTH. SHOULD MAKE FOR PLEASANT EARLY SPRING DAYS.
DELAYED POPS LATE TUESDAY TIL TUESDAY NIGHT AS SLOWER TIMING OF NEXT
SYSTEM. THIS SYSTEM STILL ON TRACK TO AFFECT REGION WEDNESDAY AND
THURSDAY WITH NO CHANGES MADE TO CURRENT FORECAST.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS
Hazardous weather outlook, Apr 16, 4:25 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT SUN APR 16 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
525 AM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY...A LOW PRESSURE SYSTEM WILL MOVE ALONG THE IOWA-MISSOURI
BORDER TODAY AND INTO CENTRAL ILLINOIS THIS EVENING. THIS SYSTEM WILL
PRODUCE SHOWERS AND THUNDERSTORMS MUCH OF THE DAY.  THE AREA OF
GREATEST RISK FOR SEVERE STORMS WILL BE SOUTH OF A SIGOURNEY IOWA TO
MONMOUTH ILLINOIS LINE.  THE GREATEST THREAT WILL BE LARGE HAIL UP TO
QUARTER SIZE DUE TO LOW FREEZING LEVELS.  DAMAGING WINDS OF 60 MPH
AND ISOLATED TORNADOES MAY ALSO POSSIBLE IF ENOUGH HEATING OCCURS FOR
TEMPERATURES TO REACH THE MID TO UPPER 70S.

BETWEEN HIGHWAY 30 AND HIGHWAY 34...A FEW STORMS MAY PRODUCE LARGE
HAIL UP TO THE SIZE OF NICKELS.

ANOTHER THREAT OVER MOST OF THE AREA WILL BE THE SLOW MOVEMENT OF THE
SYSTEM...ALLOWING FOR EXTENDED PERIODS OF MODERATE TO LOCALLY HEAVY
RAIN. THIS MAY RESULT IN SOME FLOODING IN LOW LYING AND FLOOD PRONE
LOCATIONS AND PUSH SOME RIVER LEVELS TO REACH OR EXCEED FLOOD LEVELS.
ALL SIGNIFICANT WEATHER IS EXPECTED TO MOVE EAST OF THE OUTLOOK AREA
BY THIS EVENING.

THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT
RISK.

EMERGENCY MANAGERS SHOULD MONITOR LATER FORECASTS TODAY FOR ANY
CHANGES TO THE RESPECTIVE THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEDNESDAY AND THURSDAY...ANOTHER STORM SYSTEM WILL AFFECT THE REGION
RESULTING IN A CHANCE FOR MORE THUNDERSTORMS.  CONDITIONS REMAIN TOO
UNCLEAR TO ASSESS ANY SEVERE RISK OR HEAVY RAINFALL POTENTIAL WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PROBABLE BY AFTERNOON SOUTH OF A SIGOURNEY
IOWA TO MONMOUTH ILLINOIS LINE.  SPOTTER ACTIVATION IS POSSIBLE
BETWEEN HIGHWAY 30 AND HIGHWAY 34 MAINLY THIS AFTERNOON.

NICHOLS

In the hours before

Local storm report, Apr 16, 12:44 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     3 W TIPTON              41.77N 91.19W
04/16/2006                   CEDAR              IA   LAW ENFORCEMENT

            TREES DOWN AND A ROOF OFF A BARN. ALSO TREES DOWN NEAR
            WALD.

&&

MAYES

The radar

The Quad Cities radar (KDVN), 77 km away, was scanning. The volume nearest the first event began at 11:50 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
April 16, 5:49 AM CST to 5:54 AM CST
Where
Carroll County, Milledgeville
Measured
1 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.967, -89.783

also reported by law enforcement. Hail covered the ground.

Hail, Stephenson

When
April 16, 6:22 AM CST
Where
Stephenson County, 2 mi E of Eleroy
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.333, -89.717

Jct of U.S. 20 & Bus 20; covered the ground

Hail, Stephenson

When
April 16, 6:42 AM CST to 6:45 AM CST
Where
Stephenson County, 2 mi W of German Vly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.217, -89.500

dime size hail

Hail, Stephenson

When
April 16, 10:55 AM CST
Where
Stephenson County, Freeport
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.283, -89.617

Funnel Cloud, Henry

When
April 16, 1:42 PM CST to 1:43 PM CST
Where
Henry County, 4 mi E of Geneseo
Reported by
LAW ENFORCEMENT
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

seen on Interstate 80

Thunderstorm Wind, Henry

When
April 16, 2:00 PM CST
Where
Henry County, 3 mi NE of Geneseo
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
41.483, -90.117

Tree blown down

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502891, 5502892, 5502895, 5502896, 5502893, 5502894.